Clozapine prescribers reminded of intestinal obstruction risk

Clozapine can impair intestinal peristalsis, leading in very rare cases to potentially fatal intestinal obstruction, faecal impaction, and paralytic ileus.

If constipation occurs during treatment with clozapine, it is vital that it is recognised and actively treated. | BSIP, GONDELON/SCIENCE PHOTO LIBRARY
If constipation occurs during treatment with clozapine, it is vital that it is recognised and actively treated. | BSIP, GONDELON/SCIENCE PHOTO LIBRARY

GPs prescribing clozapine (eg, Clozaril, Denzapine) should exercise particular care in patients receiving other drugs known to cause constipation (especially those with anticholinergic properties), patients with a history of colonic disease or lower abdominal surgery, and patients aged 60 years and older, the MHRA has warned.

Further information

View clozapine drug records

The risk of gastrointestinal adverse effects associated with clozapine is long established and is thought to be due to the antipsychotic's anticholinergic properties. The effects can range from constipation, which is very common, to potentially fatal intestinal obstruction.

Clozapine is contraindicated in patients with pre-existing paralytic ileus. Healthcare professionals should advise patients receiving clozapine to report constipation immediately and should actively treat any constipation that occurs.

The MHRA's reminder follows concerns raised by a coroner in August 2017 that healthcare professionals might have a lack of awareness about the risk of pseudo-obstruction or paralytic ileus associated with gabapentin and the fast onset of these conditions.

Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Already registered?
Sign in